Kansas, 2014Drought in Kansas, May 1 to 31, 2014
May 1 to 31, 2014 · NWS ICT · 24 events in 24 counties and zones
An unusually dry winter and spring, pushed portions of Central and South Central Kansas, back into extreme (D3) and severe drought (D2) for May 2104. The very dry conditions continued during the month of May, with some areas falling another half an inch to an inch below normal for rainfall, increasing the rainfall deficit for the year to over 4 inches below normal.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually dry winter and spring, pushed portions of Central and South Central Kansas, back into extreme (D3) and severe drought (D2) for May 2104. The very dry conditions continued during the month of May, with some areas falling another half an inch to an inch below normal for rainfall, increasing the rainfall deficit for the year to over 4 inches below normal. Coupled with a dry March and April, the extreme drought (D3) increased across South Central Kansas. Some welcome rainfall did begin to the return to portions of Central and South Central Kansas toward the end of the month that brought some relief from the drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 10:33 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 30, 10:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1133 PM CDT WED APR 30 2014
...UPDATED FOR 06Z AVIATION DISCUSSION...
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 331 PM CDT WED APR 30 2014
TONIGHT-THU:
EXPECTING NEARLY REPEAT CONDITIONS LATER TONIGHT AND ON THU.
LIGHT WINDS IN SOUTHEAST KS COULD RESULT IN SOME BRIEF AND VERY
PATCHY FROST IN PROTECTED LOW LYING AREAS...BUT CHANCE AND THREAT IS
TOO LOW TO MENTION. ON THU SHOULD SEE INCREASE IN CLOUDS DURING
THE MORNING...AIDED BY VORTICITY LOBE SWINGING ACROSS THE AREA.
GUSTY WINDS EXPECTED AGAIN SIMILAR TO THOSE TODAY. AGAIN SOME
CHANCE OF A FEW SPRINKLES...BUT COVERAGE NOT WORTH MENTIONING AT
THIS TIME.
FRI:
LIGHT WINDS WITH WEAK RIDGING WILL RESULT IN AT LEAST ONE MORE
COOL MORNING ON FRI...AGAIN WITH A VERY SLIM THREAT OF FROST IN
PROTECTED/LOW LYING AREAS. WITH FEWER CLOUDS SHOULD SEE
TEMPERATURES QUICKLY REBOUND ON FRI. WILL BE LESS WIND BUT WHAT
THERE IS WILL BE OPTIMAL DOWNSLOPE FLOW. LIMITING FACTOR TO EVEN
BIGGER WARMUP ON FRI IS RESIDUAL COOL TEMPERATURES ALOFT.
SAT:
MODELS STILL AT ODDS WITH POSITION OF SURFACE FRONT...WHICH MAY
OR MAY NOT WORK INTO FORECAST AREA. BEST ESTIMATE IS THAT IT MAY
REACH ROUGHLY I-70 WITH SOME MEANDERING THROUGHOUT THE PERIOD.
STRONG SIGNAL FOR SWATH OF VERY DRY/WARM AIR TO MOVE INTO SOUTHWEST
SECTIONS. SOME TEMPERATURES NEAR 90 ARE PROBABLE OVER AT LEAST
FAR SOUTHWEST SECTIONS. MOISTURE WILL BE SLOW TO RETURN...SO
PRECIPITATION CHANCES ALONG FRONT ARE QUITE SLIM...AND WILL KEEP
FORECAST DRY. -HOWERTON
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 331 PM CDT WED APR 30 2014
SUN-WED:
MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH POSITION OF SURFACE
FRONT THROUGHOUT THIS PERIOD. POSITION WILL BE KEY TO TEMPERATURE
FORECAST...WITH LARGE TEMPERATURE ERRORS POSSIBLE. TEMPERATURES
WILL BE WELL INTO THE 90S SOUTH OF THE FRONT IN THE DRIER
AIR. WITH SOME RETURN OF LOW LEVEL MOISTURE LATE IN THE
PERIOD...WILL LIKELY RESULT IN A BIT MORE DIURNAL CUMULUS AND
COOLER TEMPERATURES IN SOUTHEAST KS. WHILE GFS SUGGESTS RAIN BY
WED...HAVE OPTED TO KEEP FORECAST DRY WITH MODELS GENERALLY OVERLY
OPTIMISTIC THIS SPRING ON MOISTURE RETURN. -HOWERTON
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1129 PM CDT WED APR 30 2014
AVIATION CONCERNS ARE EXPECTED TO BE NIL THROUGH THIS TAF PERIOD.
UPPER LOW WILL CONTINUE TO TRACK EAST TONIGHT INTO THU WHICH WILL
ALLOW FOR LIGHTER NW WINDS AND PLENTY OF SUN. NW WINDS WILL STILL
BE GUSTY AREA WIDE THU AFTERNOON BUT WILL BE LIGHTER THAN THEY HAVE BEEN
OVER THE LAST FEW DAYS. CONFIDENCE REMAINS VERY HIGH THAT VFR
CONDITIONS WILL REMAIN WITH THE CLOUDS OVER THE NEXT FEW HOURS
REMAINING IN THE 8-9,000FT LEVEL.
LAWSON
&&
.FIRE WEATHER...
ISSUED AT 331 PM CDT WED APR 30 2014
DECREASING WINDS AND CONTINUE SLOW GREENUP WILL CONTINUE TO
LESSEN FIRE DANGER. HOWEVER STILL ANTICIPATE AT LEAST HIGH FIRE
DANGER THROUGH FRI ROUGHLY WEST OF I-35...WITH THREAT INCREASING A
BIT ON SUN AND MON. -HOWERTON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 38 62 37 75 / 10 10 0 0
HUTCHINSON 38 61 36 75 / 10 10 0 0
NEWTON 38 61 38 73 / 10 10 0 0
ELDORADO 38 61 37 73 / 10 10 10 0
WINFIELD-KWLD 36 63 37 75 / 0 10 0 0
RUSSELL 38 60 34 76 / 10 10 0 0
GREAT BEND 37 60 34 75 / 10 10 0 0
SALINA 39 61 35 75 / 10 10 0 0
MCPHERSON 38 61 35 74 / 10 10 0 0
COFFEYVILLE 39 63 38 73 / 10 10 10 0
CHANUTE 38 61 36 71 / 10 10 10 0
IOLA 37 60 36 71 / 10 10 10 0
PARSONS-KPPF 39 62 36 72 / 10 10 10 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 30, 4:47 PM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT WED APR 30 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
547 PM CDT WED APR 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GUSTY WINDS AND DRY CONDITIONS WILL LEAD TO VERY HIGH GRASSLAND
FIRE DANGER ON SUNDAY AFTERNOON ACROSS SOUTH CENTRAL KANSAS...AND
TUESDAY AFTERNOON OVER MOST OF CENTRAL AND SOUTH CENTRAL KANSAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
HOWERTON/LAWSON
Drought, Saline
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county remaining in the severe drought (D2) category. Salina, Kansas airport was 0.80 inches below normal for May. This deficit occurred after being 1.72 inches below normal for April. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, McPherson
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county remaining in the severe drought (D2) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average .
Drought, Marion
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county remaining in the severe drought (D2) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Greenwood
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county remaining in the severe drought (D2) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Elk
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county remaining in the severe drought (D2) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Harper
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Sumner
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Kingman
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Sedgwick
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Wichita Mid Continent Airport was 0.52 inches below normal. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Reno
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Cowley
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Butler
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Chase
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Barton
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Rice
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Ellsworth
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Lincoln
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Russell
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Harvey
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county remaining in the severe drought (D2) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average .
Drought, Chautauqua
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Montgomery
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Labette
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Labette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.
Drought, Neosho
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Neosho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
An unusually dry month of May, with precipitation amounts almost one inch below normal, led to most of the county moving into the severe drought (D2) category.
Drought, Wilson
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
An unusually dry month of May, with precipitation amounts almost one inch below normal, led to most of the county moving into the severe drought (D2) category.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Jersey, May 1 to 6, 2014$4.3 million · 14 events
- Flooding in Pennsylvania, May 1 to 2, 2014$4.5 million · 7 events
- Drought in Texas, May 1 to 31, 2014$77,000 · 35 events
- Drought in Oklahoma, May 1 to 31, 201443 events
- Flooding in Arkansas, May 1 to 27, 2014$70,000 · 2 events
- Drought in New Mexico, May 1 to 31, 201440 events
- Wildfire in Texas, May 1 to 9, 2014$50,000 · 1 event
- Drought in Nebraska, May 1 to 31, 201426 events
- Wildfire in California, May 1 to 6, 20143 injured · $6,000 · 1 event
- Drought in Texas, May 1 to 31, 201424 events
- Drought in Texas, May 1 to 31, 201424 events
- Drought in Texas, May 1 to 31, 201420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519043, 519044, 519045, 519046, 519047, 519048, 519049, 519050, 519051, 519052, 519053, 519054, 519055, 519056, 519057, 519058, 519059, 519060, 519061, 519062, 519063, 519065, 519066, 519067.